Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hello all! I signed up for this to get some advice from all of you. Please help me if you can.

I have suffered from cystic acne for about 8 years (I am 22). I have some scarring that will likely never go away, but I also have some that is probably reversible. For whatever reason it has gotten much worse lately which prompted a return to the dermatologist. From the start he has told me that the only thing he thinks will work is Accutane. This was about 5 years ago. I refused to do it at the time due to the high risk of side effects. I already take birth control to improve my skin and it has not helped. I tried using retin-A and differin which did not work. I was on doxycycline and tazorac which worked a little but were not all that effective. The thing that has worked the most for me has been chemical peels which my dermatologist's office no longer performs. Not only that, but I have to find a new doc because mine no longer treats acne. Ugh. I returned to him and he reiterated (I had not seen a dermatologist in a few years due to financial reasons) that the only thing he thinks will work is Accutane. I have an appointment to discuss it with one of his partners on Monday.

I really want to be acne-free but I have some serious concerns about Accutane.

I should mention that I am really happy after many problems in my relationship with my boyfriend. Things are finally awesome and I would hate to jeopardize that due to psychological side effects of Accutane (mood swings, irritability, depression, anxiety). I have suffered from anxiety in the past but I am feeling great these days.

These are my concerns: I have always experienced the more rare side effects of all prescription drugs. I have trouble tolerating many. I am also really concerned about if Accutane would work for me. My skin has NEVER been oily and it's not now (I don't currently take anything for acne except over the counter creams). In fact, my skin is already so dry that my hands crack and bleed and so do my lips. My hair is really dry too and I have to moisturize it like crazy. I live in Arizona and it is constantly so dry here. I am very concerned that the dryness associated with Accutane will be unbearable. I am more concerned that my hair will fall out and never come back. I even have to use RX drops for my eyes because they are so dry. I take fish oil supplements and they help a little. I also take zinc for the acne.

I am also concerned about the aches and pains. I suffer from serious back pain due to an old injury and I have had multiple surgeries on my knees that hurt on occasion. I don't want to be unable to move.

I have thought that I could try it and stop if it affects me badly but I have heard of side effects that start after treatment or side effects that started during treatment but continue long after stopping Accutane.

I feel as though the risk of these side effects (although I know they are rare) may not be worth the benefits of the drug. I really want clear skin, but I am not willing to sacrifice my happiness or my health (Especially longterm).

My question is: has anyone had success with alternatives to Accutane (besides antibiotics and creams)? I am thinking acupuncture, laser therapy, chemical peels, dermabrasion, etc. Please be specific.

While I do appreciate your personal anecdotes about Accutane experiences, I am more interested in hearing about alternatives. Please feel free to share anything you think would be helpful. I really appreciate any advice you can offer me and I look forward to reading responses! Thank you so so much!

Link to comment
Share on other sites

Hi...

I understand your concers and I also had the same before starting Accutane. But I am o my 60th Day on Accutane but apart from Chapped Lips I did not find major side effects.... about mood swings ,depression etc... I did not experiece anythg.I started on a low dose for a month and currently on amdeium dose..... Though my acne has not cleared completely Its reduces sometimes/increases sometimes..... What i understand after reading posts and blogs accutane workd differently on differnt people so u might see the same side effects but if taken appropraitely from a good derm it shd be fine.....

As per other treatments since you have already suffered from cystic acne I would surely say Accutane will be worth a try..... ur derm will only be able to explain u best abt available treatements

Good Luck for ur fight with acne....

Link to comment
Share on other sites

You have clearly thought long and hard about your decision and for that you should be commended.

You have stated your concerns about the drug, and in all honesty I think you've answered your own question!! You are happy now and despite your flare ups are living a good life, accutane is nt worth the risk. Your skin is also dry too, it will be like the sahara on tane and often off tane for a long time as well.

If your health really means a lot to you, it does to me and now I suffer daily, then look for alternatives for sure and pass on this so called 'miracle drug'. Have you considered light treatment or LED therapy?

Link to comment
Share on other sites

You have clearly thought long and hard about your decision and for that you should be commended.

You have stated your concerns about the drug, and in all honesty I think you've answered your own question!! You are happy now and despite your flare ups are living a good life, accutane is nt worth the risk. Your skin is also dry too, it will be like the sahara on tane and often off tane for a long time as well.

If your health really means a lot to you, it does to me and now I suffer daily, then look for alternatives for sure and pass on this so called 'miracle drug'. Have you considered light treatment or LED therapy?

Sheefa, have you used light treatment or LED therapy? Has anything besides Accutane been successful for you? I am sorry that you continue to suffer from side effects. Perhaps they will eventually subside for you.

Link to comment
Share on other sites

its a good thing that you have weight the pros and cons of accutane so well... accutane has personally worked for me, but it sounds like you already have dry skin and issues that accutane would only make worse. what birth control are you on? ive switched mine numerous time and ive found that Ortho-Tri-Cyclen helps reduce cysts more than others ive tried. ive never explored it, but do you think your acne could be allergy related? some people can control their acne by a restrictive diet... check out the nutritional and holistic health forum on this site... i hear some good reviews about it. i wish there was an alternative to accutane, but i dont know of one :confused: i wish you the best of luck!!

Link to comment
Share on other sites

its a good thing that you have weight the pros and cons of accutane so well... accutane has personally worked for me, but it sounds like you already have dry skin and issues that accutane would only make worse. what birth control are you on? ive switched mine numerous time and ive found that Ortho-Tri-Cyclen helps reduce cysts more than others ive tried. ive never explored it, but do you think your acne could be allergy related? some people can control their acne by a restrictive diet... check out the nutritional and holistic health forum on this site... i hear some good reviews about it. i wish there was an alternative to accutane, but i dont know of one :confused: i wish you the best of luck!!

The birth control I am on is called Aviane. When I first started taking birth control I tried Ortho-Tri-Cyclen and it actually made my skin much worse. It also made me very emotional and I gained about 20 lbs while on it! I have not tried any other than these two though, because the Aviane has not caused any of the emotional side effects that I hated so much. I will look into relations between my diet and the acne. I tend to eat very healthy (lots of fruits and veggies, mostly organic foods, no processed foods or trans fats, not many carbs) so I am not sure how much improvement I can make to my diet. Thank you for your advice.

Link to comment
Share on other sites

Sheefa, have you used light treatment or LED therapy? Has anything besides Accutane been successful for you? I am sorry that you continue to suffer from side effects. Perhaps they will eventually subside for you.

Light therapy has definitely been useful. Dr Chu at London Hammersmith demontsrated in clinical trials that the success rate is 89%+. I was making strong progres with the BP regimen but one I got the accutane prescription I came off that and took the tane. Would love to go back, but that's life hey. I just think accutane would be far too harsh for you. Definitely look into diet related acne.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×